Colorado, 2021

Flash Flooding and Hail in Colorado, July 1, 2021

July 1, 2021 · NWS PUB · 12 events in 5 counties and zones

The setup on this day supported another summer day with possible flash flooding over and near the mountains, though the setup did also support severe thunderstorm development as the activity pushed off the mountains into a more unstable air over the plains. This indeed did occur, with flash flooding and severe storms being observed from the Upper Arkansas River Valley down along the Highway 50…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

The setup on this day supported another summer day with possible flash flooding over and near the mountains, though the setup did also support severe thunderstorm development as the activity pushed off the mountains into a more unstable air over the plains. This indeed did occur, with flash flooding and severe storms being observed from the Upper Arkansas River Valley down along the Highway 50 corridor and into the Pueblo area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 1, 3:49 AM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 1, 3:49 AM MST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
449 AM MDT Thu Jul 1 2021

.SHORT TERM...(Today and tonight)
Issued at 359 AM MDT Thu Jul 1 2021

...Heavy rainfall possible today and tonight...

Currently, scattered showers/isolated thunderstorms persisting over
the eastern plains as of 10z, though stronger convection has shifted
into KS over the past few hours. Expect activity to continue to
diminish as it slides eastward across the plains, and will keep just
some isolated pops in place over the far southeast this morning,
mainly north of the Arkansas River. Good deal of convective debris
cloudiness over the area early this morning will gradually diminish
by midday, with at least a brief period of sun at most locations
before next round of convection develops.

Today, w-sw upper level flow in place across Colorado through the
day, while low level easterly winds strengthen into the afternoon
along and east of the mountains. Upward motion will be forced by
modest 60 kt jet streak at 250 mb nosing into the state, with
accompanying weak wave moving slowly e-ne across the area. Forcing
from low level easterly upslope will also aid in convective
development, especially over the eastern mountains. Most models
suggest CAPE of 1000-2000 j/kg by mid-afternoon along and east of
the mountains, as surface dewpoints in the mid 50s to near 60 push
westward across the plains. Shear isn't particularly strong as mid
level winds are fairly weak, though 0-6km bulk shear does reach 30
kts for a few hours late this afternoon due to fairly strong
surface/boundary layer easterlies. Given amount of instability and
modest shear, we could see a low end severe storms or two in the
afternoon as activity pushes off the mountains into the more
unstable air over the plains.  Tough to pick out any particular
location for heaviest rainfall, though models seem to have trended
southward somewhat overnight, with the Wet Mountains and Sangres
perhaps seeing the greatest risk of flooding in the lastest runs of
various CAMs. As a result, expanded the flash flood watch southward
and westward to include the Sangres (including the Spring burn scar)
and southern I-25 corridor, while keeping the remainder of the watch
in place farther north. While set-up over all looks good for storms,
a couple potentially negative factors to watch for today will be 1)
residual cloudiness from early morning convection, which could limit
amount of heating and subsequent instability and 2) pool of
cool/stable air from early morning convection over KS advecting
westward through the day, limiting instability over especially the
northern half of the region (06z NAM hints at this).

Tonight, expect widespread convection to shift slowly from the I-25
corridor to the plains during the evening, with activity lingering
past midnight over the far southeast as instability persists through
the night. Again, heavy rain/flooding look to be the main storm
risks, as any severe threat should diminish quickly toward sunset.

.LONG TERM...(Friday through Wednesday)
Issued at 359 AM MDT Thu Jul 1 2021

...A chance of afternoon and evening thunderstorms will be possible
throughout the next week over most of the CWA as the North American
Monsoonal Wind Pattern becomes more active from Friday through
Wednesday, then this feature will weaken and only allow for a lesser
chance of thunderstorms, mainly over the mountains and southern
plains from Thursday...

Friday...

A subtropical finger in the jet that is situated over the region
will have allowed for an abundance of moisture to be advected in
from a surge of moisture in the mid levels from the onset of the
North American Monsoonal wind pattern. This, along with a fair
amount of lingering instability over the area, will allow for
showers and a few thunderstorms to continue into the overnight hours
and still possibly cause some flash flooding concerns over the burn
scars. Any storms that continue into the early morning hours on
Friday will be quite elevated, however, there is also going to be
enough capping (CINH) in the lower levels over much of the CWA that
this should help inhibit development of new updrafts and allow for
any storms to weaken and most of the precipitation will be in the
form of showers by early Friday morning. Later in the afternoon,
daytime heating will cause thunderstorms to fire over the central
and Sangre de Cristo/Wet Mountains initially during the early
afternoon hours and then move out over the plains by late
afternoon/early evening. MLCAPE values between all of the models
tend to favor higher values around 1500 J/kg and higher along the I-
25 corridor which appears to be the target area for getting possibly
higher amounts of rainfall coming off the mountains and into a
unstable environment. Lapse rates are not too favorable, but bulk
shear of 25 to 35 kts over most of the CWA and even higher over the
Sangre de Cristo Mountains, which could possibly help sustain
healthier updrafts through the perturbation pressure gradient process
and allow for some storms to become quite strong and even severe
over the adjacent plains to these mountain ranges. There is going to
be a persistent southeasterly flow at the surface which will also
help keep higher dewpoints over most of the plains and not allow the
lower levels to mix out. There could be some significant outflows
associated with some of these cells as well as DCAPE values are up
over 3000 J/kg at times, and the other concern could be some small
hail, or possibly up to 1 inch in diameter if storm becomes severe.
High temperatures for many locations will likely occur earlier in
the afternoon before the convection begins and then cool off from
outflows boundaries with a cold pool of air. High temperatures are
warming from where they were earlier in the week, but still are
anywhere from 5 to 10 degrees below the seasonal average.

Saturday through Wednesday...

The ridge is going to further strengthen and shift slightly more
westward. The mid level flow around the plateau high over the Four
Corners region will keep moisture from Mexico flowing up and around
for these days with the possibility of afternoon showers and
thunderstorms developing, initially over the mountains, and then
moving into the plains as the mid to upper level steering flow
continues to be out of the west to northwest around the clockwise
flow of the plateau high. It will also gradually continue to warm as
well and return back to the seasonal average for high temperatures
by Sunday. Expect that the chance of thunderstorms will begin to
diminish and not be as widespread over the CWA going into the early
part of next week as the strengthening ridge begins to dry out, and
by Wednesday, a trough over the northwest CONUS is going to help
force drier air from upstream over the NE Pacific Ocean and begin to
cut off the more moist subtropical flow from the south, resulting in
a lesser chance of thunderstorm development heading into the
following days after. Surface winds will also begin to shift to a
more westerly flow as this occurs with the troughing causing a drier
and downsloping wind over the plains, so high temperatures for
Wednesday will end up being above the seasonal average for most
locations.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 359 AM MDT Thu Jul 1 2021

At KCOS and KPUB, increasing tsra chances this afternoon, with a
period of storms likely from 22z-02z, then lingering vcsh until at
least 06z. Given amount of moisture available today, expect a period
of MVFR to brief IFR cigs and vis with any storms, as rainfall rates
will be high. Small hail/gusty winds likely with any stronger storms
as well.

At KALS, low chance of a tsra after around 20z, continuing into the
evening around 02z. With less moisture here, cloud bases will be
higher, and only brief MVFR vis is expected under any stronger
cells. Gusty/erratic outflow winds look likely across the area from
mid afternoon into the evening, before flow becomes light and
variable overnight.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 3 PM MDT this afternoon through this
evening for COZ072>088.

&&

SHORT TERM...PETERSEN
LONG TERM...STEWARD
AVIATION...PETERSEN
Hazardous weather outlook, Jul 1, 4:21 AM MST, 4 hours before
Hazardous Weather Outlook
National Weather Service Pueblo CO
521 AM MDT Thu Jul 1 2021

COZ058>089-093>099-021130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
521 AM MDT Thu Jul 1 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Widespread thunderstorms will develop this afternoon over the
mountains, then move across the plains during the evening and
overnight hours. Storms will likely produce heavy rainfall, with
flash flooding possible over the eastern mountains and Interstate 25
corridor from mid afternoon until around midnight. The Junkins and
Spring burn scars will be especially at risk for flash flooding as
storms develop. One or two severe storms will be possible over the
plains today as well, with wind gusts to 60 mph and hail the size of
quarters.

All storms today may contain brief heavy rain, strong and gusty
winds, small hail, and cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

For Friday, thunderstorms will develop over the mountains during
the early afternoon and move into the plains later in the
afternoon and evening hours. A few of these storms could become
severe, with wind gusts to 60 mph and hail the size of quarters.
Flash flooding will be possible over the burn scar areas,
especially if storms become stationary.

For Saturday though Wednesday, thunderstorms will still develop
during the afternoon and evening hours, mainly over the mountains,
however the chances will continue to diminish towards to end of
the forecast period.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the eastern mountains, the Interstate 25 corridor and
the southeast plains this afternoon and tonight.

10/STEWARD

The radar

The Pueblo radar (KPUX), 85 km away, was scanning. The volume nearest the first event began at 15:22 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Custer

When
July 1, 8:21 AM MST to 10:21 AM MST
Where
Custer County, 2.82 mi S of Wetmore
Reported by
Trained Spotter
Coordinates
38.200, -105.100

Heavy rainfall of 1.20 inches.

Hail, El Paso

When
July 1, 1:30 PM MST to 1:33 PM MST
Where
El Paso County, 1.38 mi S of Ellicott
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.820, -104.390

Thunderstorm Wind, Pueblo

When
July 1, 3:32 PM MST to 3:35 PM MST
Where
Pueblo County, 1.08 mi E of (Pub)pueblo Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.290, -104.500

Thunderstorm Wind, Pueblo

When
July 1, 3:33 PM MST to 3:36 PM MST
Where
Pueblo County, 1.08 mi E of (Pub)pueblo Muni Arp
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
38.290, -104.500

Hail, Pueblo

When
July 1, 3:45 PM MST to 3:48 PM MST
Where
Pueblo County, 2.82 mi N of Avondale
Measured
2.75 in hail
Reported by
Other Federal Agency
Coordinates
38.270, -104.340

Golf ball to baseball size hail.

Thunderstorm Wind, Pueblo

When
July 1, 3:45 PM MST to 3:48 PM MST
Where
Pueblo County, 2.82 mi N of Avondale
Measured
100 kt (115 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
38.270, -104.340

Five empty rail cars were flipped. Power lines were down.

Thunderstorm Wind, Pueblo

When
July 1, 4:12 PM MST to 4:15 PM MST
Where
Pueblo County, 2.07 mi N of Avondale
Measured
103 kt (119 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.260, -104.350

Power Poles were knocked completely over, with excessive tree damage noted in the area.

Flash Flood, Chaffee

When
July 1, 6:44 PM MST to 8:44 PM MST
Where
Chaffee County, 2.56 mi ESE of Buena Vista to 2.91 mi SE of Buena Vista
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.820, -106.090

County road 304 was washed out.

Flash Flood, Chaffee

When
July 1, 7:49 PM MST to 9:49 PM MST
Where
Chaffee County, 1.23 mi SW of Mt Princeton Hot Spg to 1.32 mi SW of Mt Princeton Hot Spg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.720, -106.189

Highway 304 at Chalk Cliffs was washed out.

Flash Flood, Fremont

When
July 1, 8:00 PM MST to 10:00 PM MST
Where
Fremont County, 3.41 mi SW of Royal Gorge to 2.6 mi WSW of Royal Gorge
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.430, -105.380

Flooding along County Road 28 south of Parkdale.

Flash Flood, Pueblo

When
July 1, 8:04 PM MST to 10:04 PM MST
Where
Pueblo County, Pueblo to 0.22 mi SSE of Pueblo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.260, -104.610

Road closed due to flooding. Other intersections Abriendo and Lake, Santa Fe and Mesa also flowing with 6-7 inches of water.

Flash Flood, Chaffee

When
July 1, 8:35 PM MST to 10:35 PM MST
Where
Chaffee County, 1.48 mi SSW of Salida to 1.82 mi SW of Salida
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.510, -106.010

County roads 110 and 111 were washed out.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977367, 977364, 977375, 977376, 977366, 977370, 977374, 977356, 977358, 977360, 977362, 977363.